• Risk Factors for Intraoperative Floppy Iris Syndrome

    By Marianne Doran and edited by Deepak P. Edward, MD

    Journal Highlights

    Eye
    Published online July 1, 2016


    Chatziralli et al.
    evaluated risk factors for intraoperative floppy iris syn­drome (IFIS) in patients undergoing phacoemulsification. The researchers identified a number of medications associated with IFIS, in addition to the previously established associations with α-blockers.

    This prospective study included 1,274 consecutive patients who un­derwent routine phacoemulsification cataract surgery. IFIS occurred in 63 of these eyes (4.9%). Current use of tamsulosin, alfuzosin, terazosin, benzo­diazepines, quetiapine, and finasteride, as well as clinical hypertension, were all independently associated with IFIS. Other significant associations included male gender, use of rivastigmine, and short axial length; however, these did not retain significance when multivar­iate analysis was performed. Among all factors studied, tamsulosin use was found to convey the highest risk. Dura­tion of α-blocker intake was not found to be associated with IFIS.

    The authors noted that the principal message of this study is that, in addi­tion to the well-known association of α-blockers and IFIS, benzodiazepines, quetiapine, finasteride, and hyperten­sion were identified as significant risk factors. They further emphasized that it is important for ophthalmologists to know whether a patient is at increased risk for IFIS so as to inform the patient preoperatively and to take preventive measures intraoperatively to reduce the potential for serious complications.

    The original article can be found here.